Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 107, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 7, 2002, 10:05 AM CDT for Linn County, Miami County, Kansas. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2002, 10:05 AM CDT (15:05 UTC)
- Expired
- May 7, 2002, 11:15 AM CDT
- In force
- 70 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Linn County, KS, Miami County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -576 J/kg
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 071505
SVRMCI
KSC107-121-071615-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1005 AM CDT TUE MAY 7 2002
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MIAMI COUNTY IN EAST CENTRAL KANSAS
NORTHERN LINN COUNTY IN EAST CENTRAL KANSAS
* UNTIL 1115 AM CDT
* AT 1002 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR GARNETT...AND MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CENTERVILLE KS BY 1010 AM CDT.
PARKER BY 1020 AM CDT.
BEAGLE BY 1030 AM CDT.
OSAWATOMIE...FONTANA...LA CYGNE BY 1035 AM CDT.
PAOLA BY 1045 AM CDT.
SOMERSET...HILLSDALE BY 1055 AM CDT.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3820 9545 3809 9530 3822 9463 3838 9463
3870 9463 3875 9486
SFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:30 AM CDT, 5 hours 35 minutes earlier.
Area forecast discussion, May 7, 4:30 AM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 430 AM CDT TUE MAY 7 2002 OVERNIGHT CONVECTION MOVED OUT OF THE CWA AROUND 3 AM. HAIL AND STRONG WINDS WERE THE SEVERE WEATHER VERIFIERS FOR THE EVENT. MUCH THE SAME LOOKS TO BE AHEAD OF US AGAIN FOR TONIGHT. AVN AND ETA MODELS ARE IN FAIRLY CLOSE AGREEMENT THAT THIS MORNINGS FRONTAL BOUNDARY WILL LIFT BACK TO THE NORTH TODAY AS A LARGE SHORT WAVE MOVES INTO THE UPPER MIDWEST. THE ASSOCIATED SURFACE LOW LOOKS TO STRENGTHEN ACROSS WEST NEBRASKA AND KANSAS BEFORE MOVING TO THE NORTHEAST THROUGH THE MO/IA/NE/KS BORDER REGION TONIGHT. WITH THE LLJ POINTING INTO CENTRAL MISSOURI FROM OKLAHOMA...L.I.S HIGH AND THE CAP IS LOW... ANOTHER ROUND OF THUNDERSTORMS IS A GOOD BET FOR TONIGHT. I AM EXPECTING THE BEST FOCUS FOR DEVELOPMENT OF STORMS TO BE IN NORTH MISSOURI AS THE SURFACE BOUNDARY SHOULD HAVE RETREATED TO THE NORTH WITH THE HELP OF THE STRENGTHENING LOW TO THE WEST. FOR WEDNESDAY THE SURFACE LOW WILL CONTINUE TO MOVE NORTHEAST...KEEPING US IN THE WARM SECTOR THROUGHOUT THE DAY. HIGH THETA-E AIR MASS WILL REMAIN IN PLACE OVER THE CWA UNTIL EARLY NIGHTFALL. THEN HIGH PRESSURE WILL BUILD IN BEHIND A COLD FRONT THAT WILL BE DRAGGED THROUGH THE CWA BY THE RETREATING LOW. THIS SHOULD GIVE USE A FEW DAYS BREAK FROM THE CONVECTION. THE WHOLE PATTERN LOOKS TO TRY AND REPEAT ITSELF FOR THE WEEKEND. CONTINUED SPLIT FLOW WILL ALLOW FOR ANOTHER ROUND OF STRONG WAA ACROSS THE MIDWEST WITH IMPULSES CONTINUING TO MOVE THROUGH THE BOTTOM OF YET ANOTHER WEST COAST TROUGH. THEREFOR...HAVE CONTINUED TO HOLD ONTO THE CHANCE OF THUNDERSTORMS FOR THE WEEKEND STARTING FRIDAY NIGHT...AS ANOTHER SURFACE LOW MOVES INTO WEST NEBRASKA AND KANSAS. CUTTER .EAX MO...FLOOD WATCH TUESDAY MORNING... ZNS011>015-020>025-028>033-037>040-043>046-053-054 KS...FLOOD WATCH TUESDAY MORNING...ZNS025-057-060-102>105
In the hours before
Special weather statement, May 7, 5:46 AM CDT, 4 hours 19 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-081100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 546 AM CDT TUE MAY 7 2002 * HAZARDS EXPECTED - SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING...WITH THE GREATEST THREAT NORTH OF A LINE FROM ST JOSEPH TO CHILLICOTHE TO MACON. THE PRIMARY THREATS ARE VERY HEAVY RAIN...HAIL AND DAMAGING WINDS. SEVERE THUNDERSTORMS MAY CONTINUE INTO THE MORNING HOURS ON WEDNESDAY...WITH THE THREAT OF SEVERE WEATHER REDEVELOPING FOR WEDNESDAY EVENING. THE NEXT THREAT OF SEVERE WEATHER WILL BE SATURDAY OR SUNDAY. * SPOTTER ACTIVATION - WILL LIKELY BE REQUIRED THIS EVENING FOR AREAS NORTH OF INTERSTATE 70. DISCUSSION: A BOUNDARY...LOCATED FROM SOUTHEASTERN KANSAS EAST INTO SOUTHWESTERN MISSOURI...WILL LIFT NORTH TODAY AS ANOTHER SURFACE LOW SPINS UP OVER WEST KANSAS. THE WARM...MOIST AND UNSTABLE AIR MASS WILL FLOW NORTH...AND IN THE VICINITY OF THE SURFACE BOUNDARIES WIDESPREAD THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE...ESPECIALLY TONIGHT IN NORTHERN MISSOURI. IN ADDITION...FLOODING WILL BE POSSIBLE...IF THE HEAVY RAINFALL FALLS ON ALREADY SATURATED AREAS ALONG AND NORTH OF INTERSTATE 70. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. RC
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 9:35 PM CDT | Severe Thunderstorm Warning | EAX | Leavenworth | 55 min |
| May 6, 10:29 PM CDT | Severe Thunderstorm Warning | EAX | Leavenworth | 61 min |
| May 6, 10:45 PM CDT | Severe Thunderstorm Warning | EAX | Wyandotte | 45 min |
| May 6, 11:13 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 62 min |
| May 6, 11:38 PM CDT | Severe Thunderstorm Warning | EAX | Miami | 52 min |
| May 6, 11:47 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 58 min |
| May 7, 8:06 AM CDT | Severe Thunderstorm Warning | EAX | Linn | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.